Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 2, 2002, 4:14 PM MDT for Crook County, Weston County, Wyoming. It was in force for 61 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 4:14 PM MDT (22:14 UTC)
- Expired
- Jun 2, 2002, 5:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Crook County, WY, Weston County, WY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:30 PM MDT | Hail 1 | Upton, WY | |
| Jun 2, 4:45 PM MDT | Thunderstorm Wind 52 E | New Haven, WY | |
| Jun 2, 4:50 PM MDT | Hail 1 | Upton, WY | |
| Jun 2, 5:01 PM MDT | Thunderstorm Wind 52 E | Moorcroft, WY | |
| Jun 2, 5:20 PM MDT | Hail 0.75 | Upton, WY | |
| Jun 2, 5:20 PM MDT | Thunderstorm Wind 52 E | Upton, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:50 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 2, 1:50 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY 150 PM MDT SUN JUN 02 2002 ...THREAT OF SVR WX AGAIN TONIGHT... UPR LVL LOW ACRS NRN ROCKIES...WITH BROAD SW FLOW ALOFT ACRS NRN PLAINS. SFC TROF EXTENDS FROM ERN WY INTO ERN MT. MAIN CONCERN SVR WX THREAT TONIGHT. 18Z RUC INDICATING MORE INSTABILITY THAN PREVIOUS RUNS...WITH MUCAPE RISING TO 2000-2500 J/KG ACRS NERN WY. CAP HAS ERODED THIS AREA AND CONVECTION ALREADY TAKING PLACE JUST W OF CWFA AS STRONG SHORT WAVE APPROACHES. LATEST PROGGED HODOGRAPHS FAVOR SPLITTING SUPERCELLS. LCLS A BIT TOO HIGH TO SUPPORT MUCH TORNADIC DEVELOPMENT. INSTABILITY AXIS THEN MOVES ACRS BLACK HILLS AND SWRN SD THIS EVE WHERE FOCUS OF ACTIVITY WILL SHIFT. MOISTURE IS CERTAINLY IN PLACE (52F DEWPOINT AT KCUT AT 19Z). CAPPING STILL QUITE STRONG ACROSS S CNTRL BUT LIKE LAST NIGHT EXPECT STRONG FORCING TO OVERCOME. LESS INSTABILITY FOR NORTHERN ZONES...SO EXPECT MOST ACTIVITY TO OCCUR GENERALLY SOUTH I-90. AS UPPER LOW MOVES ACRS NRN PLAINS ON MON-TUE COOLER AIR WILL FILTER INTO AREA AND UNSETTLED WX WILL CONTINUE...ALTHOUGH THREAT OF STRONG CONVECTION WILL BE ON THE DECREASE. UPR RIDGING THEN BUILDS BACK INTO REGION WED FOR BEGINNING OF WARMING TREND. EXTENDED...DRY AND WARMER THRU THU...WITH SW FLOW RETURNING ON FRI. STRONG UPR TROF WORKS ACRS NRN PLAINS FRI-SUN FOR COOLING TREND AND UNSETTLED WX. PROGGED STRENGTH OF TROF/COLD AIR QUITE IMPRESSIVE FOR THIS TIME OF YEAR...BUT THEN AGAIN ITS SEVERAL DAYS OUT. .UNR...SVR TSTM WATCH NERN WY. JOHNSON
In the hours before
Special weather statement, Jun 2, 11:00 AM MDT, 5 hours 14 minutes before
SDZ012>014-024>032-041>044-046-047-049-WYZ054>058-021900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1100 AM MDT SUN JUN 2 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... .THREAT... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND A SMALL PART OF SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND DOWNBURST WINDS GREATER THAN 60 MPH. .DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. THIS DISTURBANCE WILL MOVE THROUGH AN UNSTABLE ATMOSPHERE PRODUCING SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL BE OVER NORTHEAST WYOMING AND IN THE WINNER AREA. OTHER STRONG STORMS MAY DEVELOP OVER THE BLACK HILLS AND EXTREME SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND THEY WILL CONTAIN SMALL HAIL AND WIND GUSTS TO 50 MPH. && COUNTIES INCLUDED IN THIS OUTLOOK ARE...TRIPP...SHANNON...LAWRENCE...PENNINGTON...CUSTER...FALL RIVER...CROOK...CAMPBELL AND WESTON. WCJIN-WYNE HELGESON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:59 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 46 min |
| Jun 1, 9:39 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 51 min |
| Jun 1, 10:27 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 63 min |
| Jun 2, 5:36 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 54 min |
| Jun 1, 7:49 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 56 min |
| Jun 1, 8:20 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 40 min |
| Jun 2, 3:02 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 58 min |
| Jun 2, 4:01 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 59 min |
| Jun 2, 5:13 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 62 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.